A number of things can lead to an upset stomach. Gastritis is a generalized term that deals with inflammation of the stomach lining. Most of the time, the condition is caused by a bacterial infection. The prognosis for gastritis is positive because the symptoms are uncomfortable, but not serious. Treatment for gastritis is quick, convenient and effective compared to other stomach problems. Some people may not even experience signs of gastritis or their symptoms are extremely mild and do not require medical help. In other cases, the severity is much worse.
A common symptom of gastritis is an upset stomach. In some cases, you may experience abdominal pain after taking prescription drugs or over-the-counter medications such as aspirin or pain relievers. Even if the medicine is not a factor, gastritis can lead to a feeling of fullness after eating, especially in the upper abdomen. If you experience bloating, it might be related to gastritis.
Similar to bloating, indigestion is a burning ache or gnawing sensation in the stomach. The pain often gets worse after eating a meal and can linger in the upper abdomen. Throughout your life, you can have stomach irritations for all types of health reasons. These cases of indigestion do not last long nor do they require medical attention. However, if you have indigestion for longer than a week then you should consult with a medical provider.
Nausea and/or vomiting are symptoms of several health conditions, but they are also associated with gastritis. If the vomit resembles coffee grounds or has blood, seek emergency care. Gastritis may also cause black or tarry stools. Once again, if this occurs with or without the presence of blood, you should get immediate medical attention.
Gastritis may also lead to less common symptoms such as a loss of appetite or the hiccups. Although these two signs are very broad and can apply to a plethora of illnesses, they are both related to eating habits and the digestive system. Thus, in rare cases, they can be linked to gastritis.
In order to cure gastritis, you need to treat the underlying cause. If your stomach produces too much acid, antacids can help reduce the acid. If you need to block acid production, your doctor might prescribe proton pump inhibitors, too. They block the production of acid by controlling the action of the cells that produce it. Examples of these medications include omeprazole (Prilosec), pantoprazole (Protonix), esomeprazole (Nexium), rabeprazole (Aciphex), or lansoprazole (Prevacid).
There are other medications that may be prescribed at the same time as the previous treatment. You may need to block the acid with histamine (H-2) blockers. They can reduce the amount of acid that is released into the digestive tract, which is causing the painful symptoms. Prescription or over-the-counter medication may include famotidine (Pepcid), cimetidine (Tagamet HB), ranitidine (Zantac), or nizatidine (Axid AR). Talk to your doctor about your specific condition and what is best for you.
Gastritis may be caused by an H. pylori infection in the digestive tract. In this case, you will need to take antibiotics to treat the symptoms of gastritis. Common prescriptions include amoxicillin (Amoxil, Augmentin), metronidazole (Flagyl), or clarithromycin (Biaxin). Even if you feel better, make sure you complete your prescription. The bacteria are usually killed within one to two weeks.
Pernicious anemia sometimes causes gastritis. A medical provider may administer an injection of B12 vitamins. You may also need a calcium supplement if you need long-term use and high doses of proton pump inhibitors. The calcium supplement can reduce the chance of fracturing the wrist, hip, or spine caused by the proton pump inhibitor.
Aside from taking medications, you might be able to control the symptoms of gastritis by changing your diet. You should avoid any food that irritates your stomach such as gluten or lactose. These two items are in wheat products and dairy items, respectively. Spicy food might also be the culprit of indigestion and bloating. You should eliminate any seasonings that cause stomach problems after consuming them.
If medication is the reason for symptoms of gastritis then you should talk to your doctor about alternative prescriptions. Acute gastritis can be a result of taking nonsteroidal anti-inflammatory drugs. Alcohol can also contribute to the condition. You should stop using those substances to see if your health improves. There are support groups and treatments if you need help. Talk to your doctor.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.